Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Gynecology

Thicking uterus after 1 yr of Tamoxifen

08/24/2009

Question:

I have been on Tamoxifen for 14 months (added treatment for DCIS breast cancer) and during my yearly pap discussed some issues which lead to an ultrasound. The lining of my uterus has thickened and some cysts are on my ovaries. Continued Tamoxifen but took 7 days of another med to start a cycle. Nothing happened. Second ultrasound showed the same as first. The Dr. tried an endometrial biopsy but could not get through the cervix and has scheduled D&C. Does this happen often during a biopsy and why? What should I expect?

Answer:

Depending on your age, the cervix may be very stenotic (closed) and doesn't allow the passage of a biopsy instrument. The next step is to gently, but forcibly dilate the cervix so the uterus can be entered. At this time, your doctor should look into your uterus and then take biopsies. Most of the side-effects from the surgery will be from the anesthesia which makes you feel like you have a hangover and/or jet lag. You may experience some bleeding/spotting and cramping afterwards too. This shouldn't last long.

For more information:

Go to the Gynecology health topic, where you can:

Response by:

Thomas  A deHoop, MD Thomas A deHoop, MD
Formerly Associate Professor of Clinical Obstetrics and Gynecology
Director, Medical Student Education
No longer associated